HPV causes cancer. Help protect your kids.
Minor skin changes or skin irritation can occur during and for some time after chemotherapy. Not all chemotherapy drugs cause skin changes, but it is important to be aware that skin may be more sensitive or easily irritated during treatment.
General skin reactions that can occur with chemotherapy include:
The following are different types of changes that can occur in the skin or nails with certain chemotherapy drugs.
Some chemotherapy drugs may cause the skin and veins to become discoloured or darker in colour (called hyperpigmentation). Skin colour changes may be limited to a specific area or more widespread. Colour changes seem to occur more often in dark-skinned people and in areas where the skin is exposed to the sun.
Some drugs that can cause changes in skin colour include:
Changes to fingernails and toenails are common during chemotherapy. These changes may include:
Drugs that can cause nail changes include:
Many chemotherapy drugs can make the skin more sensitive to sunlight (called photosensitivity) while a person is receiving chemotherapy. Photosensitivity can continue for a few months after treatment is finished.
Some drugs that can make the skin sensitive to the effects of the sun include:
A few chemotherapy drugs can cause pain, swelling, redness, tingling or burning in the hands, feet or both. Some drugs can also make the skin peel on the hands and feet. This is called hand-foot syndrome (palmar-plantar erythrodysesthesia). It occurs because chemotherapy drugs, such as 5-fluorouracil (Adrucil, 5-FU) or capecitabine (Xeloda), concentrate in the palms of the hands and soles of the feet.
Radiation recall is a skin reaction that can occur when certain chemotherapy drugs are given after radiation therapy. It usually appears in the area of skin where the radiation was given. The skin becomes red and tender. It may also peel or blister like a sunburn. Radiation recall may be treated with corticosteroidscorticosteroidsAny steroid hormone that acts as an anti-inflammatory by reducing swelling and lowering the body’s immune response (the immune system’s reaction to the presence of foreign substances). to lessen inflammation or chemotherapy may be delayed until the skin heals.
Nursing staff check the injection site often when chemotherapy drugs are given intravenously (into a vein). Pain, burning or swelling at the injection site while chemotherapy is being given should be reported to the healthcare team.
Tell the healthcare team if skin becomes red, itchy or dry or if it starts to peel during or after treatment.
Many of the skin conditions caused by chemotherapy treatment are not serious and can be treated at home. It is important to care for the skin during chemotherapy treatment.
For more detailed information on specific drugs, go to sources of drug information.
The Canadian Cancer Society provides helpful information about government income programs, financial resources and other resources available to families struggling to make sense of the personal financial burden they face.